Alert archive / Pennsylvania / Flash Flood Warnings in 2019

Flash Flood Warning 89, NWS Pittsburgh, PA

July 21, 2019Fayette County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 21, 2019, 7:29 PM EDT for Fayette County, Pennsylvania. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2019, 7:29 PM EDT (23:29 UTC)
Expired
Jul 21, 2019, 10:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Fayette County, PA

The radar

The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 7:35 PM EDTFLASH FLOODHopwood, PAFLOODED ROADS AND BASEMENTS HOPWOOD
Jul 21, 8:00 PM EDTFLASH FLOODUniontown, PANUMEROUS FLOODED ROADS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1836 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1836 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

195 
WGUS51 KPBZ 212329
FFWPBZ
PAC051-220230-
/O.NEW.KPBZ.FF.W.0089.190721T2329Z-190722T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
729 PM EDT Sun Jul 21 2019

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Southwestern Fayette County in southwestern Pennsylvania...

* Until 1030 PM EDT.

* At 729 PM EDT, radar indicated heavy rain in the warned area. 

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... Up to 1 inch.

  ADDITIONAL RAINFALL...Up to 1 inch.

* Some locations that may experience flooding include...
  Uniontown...                      Farmington...
  Fairchance...                     New Salem...
  Chalkhill...                      

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3992 7955 3981 7955 3981 7988 3993 7987

$$
2 follow-up statements
531 
WGUS71 KPBZ 212345
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
745 PM EDT Sun Jul 21 2019

PAC051-220230-
/O.CON.KPBZ.FF.W.0089.000000T0000Z-190722T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette PA-
745 PM EDT Sun Jul 21 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT FOR
SOUTHWESTERN FAYETTE COUNTY...

At 743 PM EDT, law enforcement reported heavy rain and flash 
flooding in the warned area.

FLASH FLOODING...     Occurring.

ESTIMATED RAINFALL... Up to 3 inches.

ADDITIONAL RAINFALL...Up to 1 inch.

Some locations that may experience flooding include...
Uniontown...                      Farmington...
Fairchance...                     New Salem...
Chalkhill...                      

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3992 7955 3981 7955 3981 7988 3993 7987

$$
634 
WGUS71 KPBZ 220055
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
855 PM EDT Sun Jul 21 2019

PAC051-220230-
/O.CON.KPBZ.FF.W.0089.000000T0000Z-190722T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette PA-
855 PM EDT Sun Jul 21 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT FOR
SOUTHWESTERN FAYETTE COUNTY...

At 853 PM EDT, radar indicated heavy rain has moved out of the 
warned area, however runoff will maintain high water into this 
evening.  

FLASH FLOODING...     Occurring.

ESTIMATED RAINFALL... Up to 3 inches.

ADDITIONAL RAINFALL...No additional rainfall at this time.  

Some locations that may experience flooding include...
Uniontown...                      Farmington...
Fairchance...                     New Salem...
Chalkhill...                      

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3992 7955 3981 7955 3981 7988 3993 7987

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 6:29 PM EDT, 1 hour earlier.

Area forecast discussion, Jul 21, 6:29 PM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Pittsburgh PA
629 PM EDT Sun Jul 21 2019

.SYNOPSIS...
The approach and passage of a cold front will bring rain throughout
the day Monday. Drier cooler weather can be expected for the
remainder of the week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
The eve update featured cosmetic POP adjustments based on radar and
high res model trends.

Previous...
Scattered and discontinuous convection continues along a very slow
moving and diffuse cold front stretching from approximately Coshocton
OH eastward towards Pittsburgh and into Westmoreland County PA. MLCAPE
values in the vicinity are in excess of 2500 J/kg for much of the
region. Combined with virtually no capping, storms should continue to
initiate along this boundary over the next few hours, despite little
in the way of upper forcing currently.

With steep low-level lapse rates and the presence of some mid-level
dry air, strong downdrafts / damaging wind gusts will be possible.
There is also a threat for localized flash flooding in urban or
other especially susceptible areas as storms train west to east
along the boundary.

Convective activity should initially wane a bit overnight as the
lower atmosphere stabilizes, though a few scattered showers are
still possible in close proximity to the frontal boundary.

Some convective-allowing models (CAMs) do suggest an uptick in
activity late overnight in association with some mid-level energy /
shortwave ahead of the main trough axis digging across the Ohio
Valley. Cloud cover and moist-low level air will keep temperatures
warm once again overnight. Lows will range from the mid 60s in the
vicinity of the I-80 corridor to mid 70s elsewhere.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
By Monday morning, storms will likely be ongoing along/near the
aforementioned frontal boundary. At this time, the cold front will
be stalled, bisecting the CWA. Exact placement is somewhat uncertain
and will ultimately depend on the convective evolution overnight
tonight.

Impressive shortwave trough will dig into the upper midwest Monday
evening and shift eastward overnight. This energy will push the
front southeastward, and it will reach the mid-atlantic region by
early Tuesday morning. Showers will end from NW to SE Monday night.
Cooler and much less humid air will spread across the region behind
the exiting rain.

Precipitation amounts on Monday will vary from from around half an
inch in places north of Pittsburgh to possibly in excess of an inch
along/south of the Mason-Dixon line and also in locations that see
multiple storms move across.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Cool, comparatively dry air will filter in behind the cold front on
Tuesday. A few lingering showers cannot be ruled out as cool air
moves over a warm Lake Erie, but otherwise most locales will be dry.
Cloud cover will gradually decrease through the day as high pressure
builds into the region.

Seasonal or even slightly below seasonal temperatures are expected
across the area through much of next week. Temperatures will rebound
by the weekend as southerly flow returns and high pressure slides
off the Atlantic coast. Ensembles and blended guidance are showing a
dry long term.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Brief MVFR/IFR restrictions are expected in any storm that passes
over a terminal with greatest confidence in the terminals between
I-70 and I-80 given latest hi res output.

Approaching shortwave trough will maintain shower chances, with
increasing coverage through Monday. Expect both ceiling and
visibility restrictions to continue until cold front crosses Monday
night.

.Outlook...
VFR will return behind the cold front passage, with prevailing VFR
expected for much of the week, outside of any morning fog.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 21, 2:15 AM EDT, 17 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
215 AM EDT Sun Jul 21 2019

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-220615-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
215 AM EDT Sun Jul 21 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Isolated severe storms are possible this afternoon and evening. The
main severe threat will be damaging wind gusts. Any storms will be
capable of producing heavy rain, increasing the threat for flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 21, 2:25 PM EDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
225 PM EDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     IMPERIAL-ENLOW          40.45N  80.25W
07/21/2019                   ALLEGHENY          PA   NWS EMPLOYEE

            BOTH TREES AND POWER LINES DOWN OFF ELM STREET IN
            IMPERIAL

&&

EVENT NUMBER PBZ1902758

BROWN

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:05 PM EDTSpecial Weather StatementPBZVenango40 min
Jul 20, 9:51 PM EDTSpecial Weather StatementPBZClarion, Venango39 min
Jul 20, 9:56 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Venango49 min
Jul 20, 10:20 PM EDTSpecial Weather StatementPBZClarion25 min
Jul 20, 10:25 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson39 min
Jul 20, 10:50 PM EDTSpecial Weather StatementPBZJefferson25 min
Jul 21, 1:58 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Washington17 min
Jul 21, 2:17 PM EDTSevere Thunderstorm WarningPBZAllegheny28 min
Jul 21, 4:19 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler26 min
Jul 21, 6:14 PM EDTSevere Thunderstorm WarningPBZMercer31 min
Jul 21, 6:54 PM EDTSevere Thunderstorm WarningPBZFayette36 min

Nearby

Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.